Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 15, NWS Tucson, AZ

May 23, 20224 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 23, 2022, 1:46 PM MST for 4 counties in Arizona. It took effect at May 24, 2022, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2022, 1:46 PM MST (20:46 UTC)
In effect from
May 24, 2022, 11:00 AM MST
Expired
May 24, 2022, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WWUS85 KTWC 232046
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
146 PM MST Mon May 23 2022

AZZ152-241115-
/O.NEW.KTWC.FW.W.0015.220524T1800Z-220525T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
146 PM MST Mon May 23 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY FOR
FOR STRONG GUSTY WINDS, LOW HUMIDITY, AND A VERY HIGH TO EXTREME
FIRE DANGER RATING FOR FIRE WEATHER ZONE 152...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Tuesday. 

* AFFECTED AREA...Primarily the Upper Gila River Valley of fire 
  weather zone 152.

* TIMING...From Tuesday late morning through Tuesday evening.

* WINDS...Northwest winds 20 to 25 mph gusts to 35 mph.

* RELATIVE HUMIDITY...5 to 9 percent.

* IMPACTS...Due to these weather conditions and the extreme 
  dryness of the fuels, any fires that develop or are ongoing 
  will have the potential to spread rapidly and resist control 
  efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
944 
WWUS85 KTWC 240817
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
117 AM MST Tue May 24 2022

AZZ152-250200-
/O.CON.KTWC.FW.W.0015.220524T1800Z-220525T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
117 AM MST Tue May 24 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG GUSTY WINDS, LOW HUMIDITY AND A 
VERY HIGH TO EXTREME FIRE DANGER RATING FOR FIRE WEATHER ZONE 
152...

* AFFECTED AREA...Primarily the Upper Gila River Valley of fire 
  weather zone 152. 

* TIMING...From 11 AM this morning through 7 PM this evening.

* WINDS...Northwest winds 20 to 25 mph gusting to around 40 mph.

* RELATIVE HUMIDITY...5 to 9 percent.

* IMPACTS...Due to these weather conditions and the extreme 
  dryness of the fuels, any fires that develop or are ongoing 
  will have the potential to spread rapidly and resist control 
  efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
879 
WWUS85 KTWC 242110
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
210 PM MST Tue May 24 2022


AZZ152-250200-
/O.CON.KTWC.FW.W.0015.000000T0000Z-220525T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
210 PM MST Tue May 24 2022

...RED FLAG WARNING REMAINS IN EFFECT THROUGH 7 PM MST THIS 
EVENING FOR STRONG GUSTY WINDS, LOW HUMIDITY AND A VERY HIGH TO 
EXTREME FIRE DANGER RATING FOR FIRE WEATHER ZONE 152...


* AFFECTED AREA...Fire weather zone 152.

* TIMING...Through 7 PM this evening.

* WINDS...Northwest winds 20 to 25 mph gusting to around 40 mph.

* RELATIVE HUMIDITY...5 to 9 percent.

* IMPACTS...Due to these weather conditions and the extreme 
  dryness of the fuels, any fires that develop or are ongoing 
  will have the potential to spread rapidly and resist control 
  efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 23, 3:18 AM MST, 10 hours 28 minutes earlier.

Area forecast discussion, May 23, 3:18 AM MST, 10 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
318 AM MST Mon May 23 2022

.SYNOPSIS...Dry weather, breezy afternoons and near normal
temperatures will continue until warming toward the latter half of
the week.

&&

.DISCUSSION...Near normal high temperatures and afternoon breezes
to start off the week then a warming trend to end the week as
high pressure builds over the area. Temperatures moderate a bit
next weekend.

&&

.AVIATION...Valid through 23/12z.
SKC to SCT clouds AOA 20k ft MSL thru valid pd. Variable terrain
driven winds less than 12 kts through 22/19z and after 23/04z. At
other times, SWly winds at 12-16 kts with occasional gusts to 25
kts during the afternoon from surface heating. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions with near normal temperatures are
expected until a warming trend arrives toward midweek. Winds
remain gusty at times during afternoons, particularly across the
Upper Gila River Valley for today and Tuesday. Add in low
humidities and a few isolated spots may briefly approach critical
fire weather conditions.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.